B. Markovitz, M. Manary, J. Cocabo, W. Delaney, A. Winthrop
Departments of Pediatrics, Anesthesiology, and Surgery
Washington University School of Medicine
St. Louis Children's Hospital
St. Louis, MO
REPORT OF CASE:
A 33 month old African-American female presented to the Emergency Room with acute
onset of emesis and mental status changes.
She was in her usual state of good health until after dinner when she went to her
mother complaining of abdominal pain. She then experienced several episodes of
non-bloody emesis and began acting confused. She exhibited roving eye movements
and was alternately combative and somnolent. An ambulance was called for and the
child was brought to St. Louis Children's Hospital.
On arrival at the Emergency Room, she was an unresponsive 2 year old with a
temperature of 36.5 degrees Celcius, HR 128/minute, RR 56/minute, BP 90/52 mmHg.
There was no evidence of trauma. She was hypotonic and unresponsive to painful
stimuli. Her pupils were 4 mm in diameter and minimally responsive to light. A
gag reflex was present. The remainder of her physical exam was normal.
An intravenous fluid infusion was started and blood for laboratory studies drawn.
She became prgressively obtunded. Arterial blood analysis showed a pH 7.20, PaCO2
50 torr, and PaO2 425 torr. She was given thiopental and rocuronium and her
trachea was intubated. A nasogastric tube was passed and activated charcoal
given. Her initial laboratory studies revealed:
Na 143 mmol/L K 5.4 mmol/L Cl 111 mmol/L CO2 15 mmol/L
Glucose 240 mg/dl (13.3 mmol/L)
Ca(total) 2.6 mg/dl Ca(ionized) 1.58 mmol/L
Mg 0.3 mg/dl (0.25 mmol/L) Phosphorus 5.5 mg/dl (1.78 mmol/L)
SGPT 17 U/L GGT 21 U/L Amylase 217 U/L Lipase 212 U/L
Hb 100 g/L HCT 0.30 WBC 15.5 10^9/L 0.12 bands, 0.51 polys
Platelets 425 10^9/L
PT 13 seconds PTT 30 seconds
She was brought to the PICU with temperature unregistered, HR 150/minute, RR
20/min(ventilated), BP 105/68 mm Hg, weight 13.8 kg. Mechanical ventilation was
instituted with 100% oxygen, rate 20/min, tidal volume 150 cc, PEEP 3 cm H20.
Physical examination was pertinent for a neurologic exam with no spontaneous
movements and no response to deep pain. DTR's were absent. Pupils were 5 mm
bilaterally and minimally responsive to light. There was no cough, gag, or
oculocephalic reflexes. She was taking occasional breaths in addition to the
mechanically ventilated breaths. Her abdomen was noted to be soft but distended
with palpable bowel loops, and a large, pink-tinged stool was passed shortly
Chest radiograph revealed streaky radiodensities in the right lower and left
upper lung fields. An abdominal film showed several dilated loops of bowel with
no free intraperitoneal air. No obvious abnormalities of her ECG were evident on
the bedside monitor.
Initial management consisted of placement under warming lights and administration
of intravenous calcium gluconate and magnesium sulfate. A Pediatric Surgery
consultation was obtained. Within several minutes of initiating the calcium
infusion, she began coughing, had spontaneous extremity movements, and soon
exhibited eye opening and nodding in response to questions.
At this point, a family member called to state she had found an open cup of
"Armor All QuickSilver" wheel cleaner (hydrofluoric acid and ammonium bifluoride)
in the child's house. It was not clear if she drank any or if any was missing.
To administer calcium through a central vein and have access for frequent blood
sampling, a right subclavian central venous catheter was then placed by the
Seldinger technique. After administration of intravenous midazolam, venous blood
was aspirated and passage of the wire was achieved easily with a PVC evident on
the bedside monitor, and the wire was withdrawn several centimeters. Just as the
catheter (8 cm 5 French double-lumen) was being passed over the wire, ventricular
fibrillation was observed on the bedside monitor and no pulse was palpable. The
wire was withdrawn fully, the catheter advanced, and a precordial thump was
given. Chest compressions were initiated and defibrillation with 20 joules was
performed within 60 seconds. A slow sinus rhythm returned and the heart rate
increased to greater than 100/minute within 30 seconds with a return of strong
Another episode of ventricular fibrillation occurred 1 hour later with no
external stimulation of the patient, and again she responded immediately to
Treatment with intravenous calcium gluconate and magnesium sulfate was continued
with a prompt rise in serum calcium and magnesium levels over the next several
hours and further improvement in her level of consciousness. Milk of magnesia was
given via the nasogastric tube and ranitidine intravenously. Endoscopy performed
8 hours later revealed mild mucosal erosions in the antrum of the stomach. She
was extubated later several hours later and exhibited a return to normal mental
status. A follow up upper GI study will be performed.
The acute onset of abdominal pain, emesis, and hypocalcemia with attendant
depression of consciousness and reflexes in this child represents the effects of
ingestion of the "Armor All" cleaning product, a combination of hydrofluoric acid
(HF) and ammonium bifluoride. HF is used in a variety of industrial processes,
and may be found in the home in various rust removers. It is unique in its
toxicity compared to other acids, with the onset of tissue injury being insidious
and unaffected by simple dilution. The fluoride ion's inherent ability to
penetrate deep tissue layers results in liquefaction necrosis as neutralization
with calcium and magnesium ions occurs. Ammonium bifluoride is probably converted
in the stomach to hydrogen fluoride with indistinguishable effects from HF.
Ingestion of HF can result in pharyngeal and abdominal pain, vomiting, with
severe corrosive injury to the esophagus and gastric mucosa. It may cause
coagulation necrosis of the lesser curvature of the stomach, and with spasms of
the pylorus, pooling in the antrum may occur with delayed onset of pyloric
The major metabolic derangements seen are hypocalcemia and hyperkalemia. Fluoride
can act as a direct cellular toxin, interfering with calcium metabolism, and
calcium complexes with fluoride result in hypocalcemia. Concomitant cellular
potassium efflux with hyperkalemia resistant to standard therapies may result in
sudden life-threatening dysrhythmias. Death from intractable ventricular
arrhythmias has been reported in an adult following skin exposure to HF of as
little as 2.5% of body surface area.
Other reported toxic manifestations of HF exposure or ingestion include
hemorrhagic pancreatitis, renal impairment, respiratory failure (inhalation), and
other central nervous system symptoms (headache, nystagmus, seizures). The lethal
dose of fluoride by ingestion has been estimated to be 30 mg/kg, with fatalities
reported with as little as 1.5 grams. Serum fluoride levels may be elevated in
the first 24 hours following exposure, but this test is not widely available and
has not been shown to correlate with toxicity.
Induction of emesis or placement of a gastric tube is not recommended routinely.
Supportive care, administration of intravenous calcium salts, and possible use of
enteral milk of magnesia (for binding) are suggested. Presumptive ingestions of
large volumes of HF have been treated with gastric lavage with solutions
containing 10% calcium gluconate. Esophagoscopy may be indicated in the event of
severe oral burns, and follow up esophagogram and upper GI series should detect
delayed scarring or stricture formation.
Gastric intubation was actually performed twice in this patient prior to the
knowledge of the nature of the ingestion. We were surprised to see so little
evidence of mucosal injury given the severity of her hypocalcemia. We presume
that her spontaneous emesis eliminated the material prior to significant tissue
injury, but enough fluoride absorption must have occurred to cause the profound
hypocalcemia. It is interesting that her two brief episodes of ventricular
fibrillation did not occur until treatment had begun, and were not associated
with (measurable) rises in serum potassium level or gross electrocardiographic
abnormalities prior to the events. The lack of tetany for this degree of
hypocalcemia, though noted by others as associated with HF ingestion, seems
remarkable. Given the paucity of clinically available resources to search for
potentially unusual toxins associated with a specific symptom or laboratory
abnormality, we believe this case will be of value to physicians charged with
evaluation and treatment of critically ill children.
Spoerke, DG. Hydrofluoric Acid (Management/Treatment Protocol) in Rumack,
BH and Spoerke, DG (eds) POISINDEX(R) Information System, Micromedex, Inc.,
Denver, CO. (ed expires 5/31/94).
Landes, F. Hydrogen Fluoride in Viccellio, P (ed) Handbook of Medical
Toxicology, Little, Brown and Co., Boston, MA. 1993.
Caravati, EM. Acute Hydrofluoric Acid Exposure. Am J Emerg Med 6: 143-150, 1988.
Bertolini, JC. Hydrofluoric acid: a review of toxicity. J Emerg Med 10:
Other references on the World Wide Web about fluoride toxicity:
Invaluable information was provided to us by phone and fax from the Poison
Control Center at Cardinal Glennon Children's Hospital.
Permission to report this case has been given by the patient's family.
Accepted for publication April 18, 1996
Format alteration only: September 24, 1996